Volume 12, issue 5 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2439–3056
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Width and finite extinction time of Ricci flow

Tobias H Colding and William P Minicozzi II

Geometry & Topology 12 (2008) 2537–2586
Abstract

This is an expository article with complete proofs intended for a general nonspecialist audience. The results are two-fold. First, we discuss a geometric invariant, that we call the width, of a manifold and show how it can be realized as the sum of areas of minimal 2–spheres. For instance, when M is a homotopy 3–sphere, the width is loosely speaking the area of the smallest 2–sphere needed to ‘pull over’ M. Second, we use this to conclude that Hamilton’s Ricci flow becomes extinct in finite time on any homotopy 3–sphere.

Keywords
width, sweepout, min-max, Ricci flow, extinction, harmonic map, bubble convergence
Mathematical Subject Classification 2000
Primary: 53C44, 53C42
Secondary: 58E12, 58E20
References
Publication
Received: 30 June 2007
Accepted: 10 October 2008
Published: 6 November 2008
Proposed: Ben Chow
Seconded: Colin Rourke, Martin Bridson
Authors
Tobias H Colding
Department of Mathematics, MIT
77 Massachusetts Avenue
Cambridge, MA 02139-4307, USA
and
Courant Institute of Mathematical Sciences
251 Mercer Street
New York, NY 10012
USA
William P Minicozzi II
Department of Mathematics
Johns Hopkins University
3400 N Charles St
Baltimore, MD 21218
USA